Case Study: Complementary medicine causing severe side effects in children – An overlooked cause of weight loss?

Background

Homeopathic medicine is traditionally considered to be one of the safest systems of medicine, as the drugs are made from the dilution of the active ingredients [1]. However, there is certain evidence available that supports the fact that homeopathic medicines can cause severe adverse drug reactions (ADRs) in children [2,3]. It is very important to know patients’ medication history in order to uncover the presence of such incidences. The present case of a 5-year-old child shows the presence of fever, loose motion, and weight loss due to the consumption of homeopathic medicine. It is very important to report such cases so that physicians can be made aware of the ADRs pertaining to the use of alternative systems of medicine.

Case Presentation

A 5-year-old girl presented at our outpatient clinic with a fever, loose motion, and weight loss. The initial workup showed negative results for common causes. She received multiple antibiotics without being given any specific diagnosis. However, none of the treatments were effective. A continuous measurement of the patient’s weight and fever was carried out. It was found that her body weight declined from 18 kg to 12 kg (30 % of total weight) with a persistent fever of up to 102 degrees (F) during the observation period of approximately one month. She was admitted, and various diagnostic tests and cultures were performed to rule out the possibilities of HIV, typhoid, TB, and other infectious and non-infectious causes. All the tests performed were found negative. From the patient medication history, it was found that, apart from the allopathic medicines, the patient was receiving homeopathic medicines for small hypopigmented patches on her right eyelid. Upon retrospective review, the mother clearly appreciated that the symptoms of fever, loose motion, and weight loss started soon after the start of homeopathic treatment.
[s2If !is_user_logged_in()]…

[/s2If][s2If is_user_logged_in()]

Treatment

No specific treatment is given. Antibiotic therapy and homeopathic treatment were stopped, and symptoms resolved soon after the withdrawal of the homeopathic medicine.

Outcome and Follow-Up

Over the next three months, the child gained back all the lost weight and resumed normal activity. We conclude that the most reasonable explanation for the symptoms, in this case, appears to be the use of homeopathic medicine, since the symptoms are very closely temporally associated with their use. Unfortunately, we were unable to find the name of the exact homeopathic medication used or its potency. The child was followed up for a period of one month on a weekly basis before admission, and later on a monthly basis for the next 6 months following discharge.

Discussion

Homeopathic medicine was found to be the most likely causative agent for the present symptoms, because the symptoms appeared shortly after the start of the homeopathic treatment. The possibility of any other known reasons for the symptoms was ruled out by various examinations performed on the patient. The findings were further supported by the fact that the patient start gaining weight as soon as these homeopathic medicines were withdrawn. Like all other medicines, homeopathic medicines may also produce certain ADRs [4]. Therefore, it is very important for both the clinicians and patients to be aware of possible ADRs due to alternative systems of medicine. Clinicians must also always remember to ask the parents about any use of alternative medications when taking children’s drug history.

Learning Points/Take Home Messages

It is very important to find out the prior history of complementary or alternative medicine while taking medication history before reaching any conclusion regarding diagnosis. As in the present case, a homeopathy drug used for vitiligo can cause the serious adverse drug reaction of loose motion, weight loss, and persistent fever in young children. Only limited evidence regarding the safety of alternative systems of medicine is available to the public. It is highly recommended to carry out safety profiling studies of alternative medicine used in Indian children in order to avoid repetition of such incidences.

About The Author

Gaurav Gupta, MDDr. Gaurav Gupta is currently the pediatrics consultant at Charak Child Care in Mohali, India and is also the CEO of TravelSafe Clinic (www.travelsafeclinic.com). He is a member of the American Academy of Pediatrics (AAP) and the Indian Academy of Pediatrics (IAP), with extensive publications and presentations in national and international journals & conferences.

 

References (click to show/hide)

  1. Homeopathy: An Introduction. National Center for Complemenary and Alternative Medicine (NCCAM). National Institute of Health; [cited 2013 Nov 29]; Available from: http://nccam.nih.gov/health/homeopathy.
  2. Dantas F, Rampes H. Do homeopathic medicines provoke adverse effects? A systematic review. Br Homeopath J. 2000;89(1):S35-8.
  3. Jose J, Rao PG, Kamath MS, Jimmy B. Drug safety reports on complementary and alternative medicines (ayurvedic and homeopathic medicines) by a spontaneous reporting program in a tertiary care hospital. J Altern Complement Med. 2009;15(7):793-7.
  4. Posadzki P, Alotaibi A, Ernst E. Adverse effects of homeopathy: a systematic review of published case reports and case series. Int J Clin Pract. 2012;66(12):1178-88.


[/s2If]

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Case Studies and tagged , . Volume: .

Post a Comment

You must be logged in to post a comment.